A new analysis of U.S. Food & Drug Administration (FDA) adverse event reports from 2015 indicates that two fluoroquinolone antibiotics – Cipro and Levaquin – were linked to more persistent side effects than any other medication monitored by the agency. According to the Institute for Safe Medication Practices (ISMP), those two drugs accounted for 65% of such reports.
As a class, the two antibiotics were associated with 855 reports of persistent adverse events that became long-term health issues. Levaquin was named in 489 reports, while Cipro was associated with 366 cases. Per the ISMP’s latest QuarterWatch Report, the persistent side effects described most often were painful joint, muscle and tendon disorders.
Fluoroquinolone antibiotics, including Levaquin, Cipro and Avelox, are used to treat a wide array of bacterial infections. While the drugs are extremely popular and are prescribed to millions of people every year, they have been tied to a range of serious side effects, including permanent nerve damage and peripheral neuropathy, tendon ruptures, vision problems and aortic injuries.
In May, the FDA announced label changes for all fluoroquinolone antibiotics intended for systemic use, including an updated boxed warning stating that the risks associated with the medications generally outweigh the benefits for patients with sinusitis, bronchitis and uncomplicated urinary tract infections who have other treatment options. The agency acted after a review confirmed the association between fluoroquinolones and a number of serious complications, including side effects involving the tendons, muscles, joints, nerves and central nervous system. These complications are potentially permanent and can occur together, the agency said.
Nearly 400 peripheral neuropathy lawsuits involving Levaquin, Avelox and Cipro are currently undergoing pretrial proceedings in a multidistrict litigation in the U.S. District Court, District of Minnesota. Plaintiffs claim that the manufacturers of these drugs failed to provide patients and doctors with appropriate warnings regarding their association with this disabling and potentially permanent nerve disorder.
The labels of fluoroquinolone antibiotics first noted peripheral neuropathy as a possible side effect in 2004. However, the FDA ordered their manufacturers to strengthen the labels in 2013 to better reflect the rapid onset of nerve damage symptoms as well as the potential for permanence.